A potentially fatal illness known as anaphylaxis happens in the emergency department (ED). Anaphylaxis is quickly diagnosed and treated in hospitals as opposed to the community, although it might occasionally fail to react to the right therapy. For a study, researchers sought to review the characteristics of cases of refractory anaphylaxis that resulted in cardiac arrest in hospitals, compare those characteristics to those observed in the community, and discuss the best management strategies for anaphylaxis-induced cardiac arrest using a literature review.

Between January 2017 and May 2021, they looked at the medical records of individuals sent to the ED with potential in-hospital anaphylaxis. Epinephrine, corticosteroid, and antihistamine were given immediately at the facility before the research period in accordance with the anaphylactic protocol. The development of allergy-induced cardiac arrest even after observing the anaphylaxis protocol is known as refractory anaphylaxis.

A total of 246 instances were assessed for potential anaphylaxis, and 236 of those cases met the requirements for the diagnosis. A total of 178 displayed shock-related signs and symptoms, and 6 (2.5%) experienced cardiac arrest. Three of the 6 patients had spontaneous circulation return prior to ED admission, whereas two others passed away from refractory cardiac arrest despite resuscitation in the ED. One patient who had extracorporeal cardiopulmonary resuscitation and got post-cardiac arrest treatment, including temperature control, lived without brain damage.

They described the case series to draw attention to the possibility of experiencing in-hospital cardiac arrest followed by refractory anaphylaxis. Even with timely detection and therapy, patients can go into cardiac arrest in a matter of minutes. Therefore, a more active therapy, including intravenous adrenaline infusion, should be adopted if individuals exhibit potentially deadly symptoms.

Reference: sciencedirect.com/science/article/pii/S0735675722005381